Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 11, NWS Austin/San Antonio, TX

August 3, 202313 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Aug 3, 2023, 2:09 AM CDT for 13 counties in Texas. It took effect at Aug 3, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2023, 2:09 AM CDT (07:09 UTC)
In effect from
Aug 3, 2023, 12:00 PM CDT
Expired
Aug 3, 2023, 9:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
3064 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS84 KEWX 030709
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
209 AM CDT Thu Aug 3 2023

...Increased Fire Danger Continues across South Central Texas...

.Recently a combination of extremely dry fuel dryness and elevated 
fire weather conditions have been producing wildfires with high 
resistance to control per the Texas A&M Forest Service. Based on 
these observed impacts a decision has been made to issue a Red 
Flag Warning across portions of the Hill Country and I-35 corridor
this afternoon and evening. 

TXZ171>173-188>193-205>208-040200-
/O.NEW.KEWX.FW.W.0011.230803T1700Z-230804T0200Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
209 AM CDT Thu Aug 3 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND, LOW RELATIVE HUMIDITY, AND CRITICALLY TO
EXTREMELY DRY FUELS FOR PORTIONS OF THE HILL COUNTRY AND I-35
CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* WINDS...South 10 to 15 mph with occasional gusts near 20 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* IMPACTS...Any fires that develop can spread rapidly and exhibit
  high resistance to control. Any outdoor activity that could
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
665 
WWUS84 KEWX 031751
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1251 PM CDT Thu Aug 3 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. Based on these observed impacts, and the continued
persistence of critically to extremely dry fuels, an additional
Red Flag Warning has been issued for Friday afternoon over
portions of Hill Country and the I-35 Corridor.

TXZ171>173-188>193-205>208-040200-
/O.NEW.KEWX.FW.W.0012.230804T1700Z-230805T0200Z/
/O.CON.KEWX.FW.W.0011.000000T0000Z-230804T0200Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
1251 PM CDT Thu Aug 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND, LOW RELATIVE HUMIDITY AND CRITICALLY TO EXTREMELY DRY 
FUELS FOR PORTIONS OF HILL COUNTRY AND THE I-35 CORRIDOR...
 
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR WIND, 
LOW RELATIVE HUMIDITY AND CRITICALLY TO EXTREMELY DRY FUELS FOR PORTIONS
OF HILL COUNTRY AND THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM CDT Friday.

* WINDS...South 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 3, 12:33 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 3, 12:33 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1233 AM CDT Thu Aug 3 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 202 PM CDT Wed Aug 2 2023

Excessive heat and wildfire concerns remain the primary weather
impacts. A 596-597 dm ridge centered in NE TX today continues to
bring hot, dry conditions to the region. Mostly clear skies and
light S to SW winds in the morning have begun to turn more to the
SSE this afternoon, and will increase a tad with the push of the sea
breeze this evening. Temperature trends today have looked similar to
yesterday, and highs of 98-106 are again expected. We've still been
seeing dew points mix downwards into the 50s and 60s for most areas
in the afternoons, which is good news for heat indices but bad news
for fire weather concerns (See Fire Weather section for more info).

Tomorrow, we do expect some slight changes from persistence. The
upper ridge will weaken ever so slightly as it meanders around the
region. Temps at 850 mb are forecast to be a touch cooler, and at
the surface we expect highs to be 1-2 degrees cooler than yesterday
and today. However, afternoon dew points will be higher, and so heat
indices will actually increase relative to today. We don't
anticipate reaching Excessive Heat Warning thresholds on a
widespread basis, although heat indices may approach 113 mainly in
Fayette and Lavaca counties. For now, a Heat Advisory will be issued
for counties along and east of I-35 plus Llano and Burnet. Above
normal low temperatures in the 70s to near 80 are forecast for the
next two mornings.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 202 PM CDT Wed Aug 2 2023

The stagnant weather pattern will continue into the long term period.
A 500 mb high will remain over Texas through Saturday and then shift
slightly to the west. While the center of this high will move toward
NM, heights over our CWA will remain close to the same as they are
today. This will mean the hot, dry weather will continue through the
long term period. Low temperatures will be from the middle 70s to
near 80 and highs will generally be from 100 to 105. A few of the
highest spots will be in the upper 90s and some places in the Rio
Grande Plains will be above 105. Heat Advisories and Excessive Heat
Warnings will likely be needed, but we will continue to make these
decisions day by day.

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Thu Aug 3 2023

Clear skies prevail late this evening. Stratus is forecast to
develop after 09Z from near SAT-BAZ and expand north through the
early morning hours, producing MVFR ceilings. The stratus should
dissipate around 14Z-15Z with VFR conditions through the remainder of
the day. Wind speeds are forecast to diminish overnight to around
5-10 KT. An increase in wind speeds to around 10-12 KT from the
southeast is forecast Thursday afternoon, with an additional increase
in wind speed and as well as gusts Thursday evening behind the sea-
breeze boundary.

&&

.FIRE WEATHER...
Issued at 202 PM CDT Wed Aug 2 2023

Recently a combination of extremely dry fuel dryness and elevated
fire weather conditions have been producing wildfires with high
resistance to control per the Texas A&M Forest Service (TFS). Based
on these observed impacts, and after coordination with TFS, a Red
Flag Warning remains in effect across portions of the Hill Country
and I-35 corridor this afternoon and evening. Fuel conditions in
this region, combined with minimum RH values of 18-30% and wind
speeds of 10-15 mph with gusts to 20 mph, will continue to support
similar fire behavior impacts. A Fire Danger Statement is in effect
for the remainder of the region.

For Thursday, we expect temperatures to be a degree or two cooler,
with higher moisture content in the afternoon than the past couple
of days. As a result, minRH values should be higher tomorrow, in the
25-35 percent range for most location. Llano and Burnet Counties are
likely to see slightly lower values but still above 20 percent. For
that reason, we currently do not expect to need a Red Flag warning
tomorrow, however elevated to near critical conditions are still
forecast and a slight change in forecast conditions could warrant
the RFW for a couple of our northeastern counties. At the very
least, a Rangeland Fire Danger Statement will be needed
almost everywhere, addressed by the overnight shift.

Residents are urged to exercise extra care with any outdoor
activities that could inadvertently ignite a wildfire.

&&

.CLIMATE...
Issued at 202 PM CDT Wed Aug 2 2023

        8/03      8/04      8/05      8/06
AUS   105/2011  105/2011  105/1951  104/2013
ATT   107/1923  107/2011  106/2011  105/2013
SAT   103/2022  103/2022  104/2013  105/2013
DRT   106/1996  105/2022  105/1951  107/1964

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             104  79 106  79 /   0   0   0   0
Austin Bergstrom Intl Airport 102  77 103  79 /   0   0   0   0
New Braunfels Muni Airport    103  77 104  78 /   0   0   0   0
Burnet Muni Airport           103  77 104  78 /   0   0   0   0
Del Rio Intl Airport          104  81 106  81 /   0   0   0   0
Georgetown Muni Airport       103  78 104  79 /   0   0   0   0
Hondo Muni Airport            102  76 104  76 /   0   0   0   0
San Marcos Muni Airport       103  77 104  77 /   0   0   0   0
La Grange - Fayette Regional  103  78 102  79 /  10   0   0   0
San Antonio Intl Airport      102  78 103  78 /   0   0   0   0
Stinson Muni Airport          104  78 105  79 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Williamson-
Wilson.

&&

Short-Term...KCW
Long-Term...05
Aviation...76
Hazardous weather outlook, Aug 2, 9:06 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
906 PM CDT Wed Aug 2 2023

TXZ171>173-183>194-202>209-217>225-228-031100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
906 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated afternoon into early evening temperatures and heat index
values are expected through the next week across South Central
Texas. Additional Excessive Heat Warnings and Heat Advisories will
likely be needed for portions of the region during this time.
There remains a risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.

An increased fire danger will continue across South Central Texas
through remainder of the week and into next week. Drought cured
fuels, hot temperatures and low humidity, and occasionally breezy
winds in the afternoon and evening may combine to produce fires
that spread rapidly and exhibit high resistance to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:41 PM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more32 hr
Aug 3, 12:51 PM CDTRed Flag WarningEWXBastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 7 more32 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.